New Mexico, 2007

Flash Flooding and Hail in New Mexico, May 8, 2007

May 8, 2007 · NWS MAF · 6 events in 2 counties and zones

An upper level storm system remained quasi-stationary over portions of southeastern Arizona. Ahead of this upper low, an upper level disturbance moved around the periphery of the low and aided in the development of thunderstorms over southeastern New Mexico overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system remained quasi-stationary over portions of southeastern Arizona. Ahead of this upper low, an upper level disturbance moved around the periphery of the low and aided in the development of thunderstorms over southeastern New Mexico overnight. As the disturbance moved across southeastern New Mexico, thunderstorms developed southwestward into portions of southwest Texas.

Thunderstorms developed into an organized line that moved across much of West Texas producing strong to severe weather across a good portion of the Permian Basin. Rainfall rates of one to two inches per hour also resulted in flash flooding from portions of southeastern New Mexico eastward into the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 9:31 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, May 7, 9:31 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 PM CDT MON MAY 7 2007

.UPDATE...
CONVECTION HAS WANED OVER MUCH OF THE CWA.  A NORTHWESTWARD MOVING
OUTFLOW BOUNDARY CONTINUED ACROSS SOUTHEAST NEW MEXICO AND THE UPPER
TRANS PECOS THIS EVENING...WHICH AIDED CONVECTIVE INITIATION ACROSS
THE PERMIAN BASIN EARLIER.  WILL KEEP THE SEVERE THUNDERSTORM WATCH
GOING OVER THE NORTHERN PERMIAN BASIN AND UPPER TRANS PECOS FOR THE
TIME BEING...BUT THIS MAY NEED TO BE ADDRESSED IN THE NOT TOO
DISTANT FUTURE.

LIFT IS INCREASING OVER HUDSPETH COUNTY AND FURTHER WEST...
ASSOCIATED WITH THE ONLY REALLY APPARENT SHORTWAVE TROUGH ON WATER
VAPOR IMAGERY.  LOW LEVEL DRY AIR WAS RESIDING IN MOST OF THOSE
AREAS...ALTHOUGH SOME CONVECTION HAS DEVELOPED.  THINK THE CURRENT
CONVECTION WILL CONTINUE NORTHWEST AND DWINDLE IN DRIER...MORE
STABLE AIR.  HOWEVER...MOISTURE WILL CONTINUE TO INCREASE OVER
SOUTHEASTERN NEW MEXICO AND THE REST OF THE WESTERN CWA...AND ALONG
WITH THE INEVITABLE LIFT WITH SAID SHORTWAVE TROUGH...RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE WEST AROUND 3 AM CDT OR
AFTER.  THINK CONVECTION COULD DEVELOP RAPIDLY OVER THE REST OF THE
AREA TOO...BUT IT LOOKS AS THOUGH WESTERN PORTIONS OF THE CWA WILL
SEE THE INITIAL CONVECTION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 10 PM THIS EVENING TO 6 PM MDT WEDNESDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 11 PM CDT /10 PM MDT/ THIS EVENING TO 7
     PM CDT /6 PM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

67/21
Hazardous weather outlook, May 7, 9:25 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CDT MON MAY 7 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090430-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1125 PM CDT MON MAY 7 2007 /1025 PM MDT MON MAY 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO OVERNIGHT. A
FEW OF THE STORMS COULD BE SEVERE. ALSO...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS A SERIES OF UPPER AIR DISTURBANCES MOVE ACROSS THE AREA AHEAD
OF THE PRIMARY UPPER LOW...THE OPPORTUNITY FOR HEAVY RAIN AND SEVERE
WEATHER TO DEVELOP REMAINS LIKELY THROUGH WEDNESDAY. FLASH FLOODING
IS LIKELY AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AGAIN TUESDAY. THIS IS
EXPECTED TO BE AN EXTENDED PERIOD OF SEVERE WEATHER AND FLASH
FLOODING. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE
PREPARATIONS FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 7, 7:32 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 PM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.75 INCH       MIDLAND            TX   TRAINED SPOTTER

            LOOP 250 AND WADLEY

0838 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.88 INCH       MIDLAND            TX   PUBLIC

            HAILED FOR 5 MINUTES AT 3500 BLOCK OF ANDREWS HIGHWAY

0840 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.88 INCH       MIDLAND            TX   PUBLIC

            LOOP 250 AND ILLINOIS

0840 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E1.00 INCH       MIDLAND            TX   PUBLIC

            WALL STREET AND CIRCLE DRIVE

&&

AKL
Special weather statement, May 7, 9:51 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT MON MAY 7 2007

TXZ045-080530-
GAINES-
1151 PM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ALERT...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GAINES COUNTY.

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 8 MILES
SOUTH OF SEMINOLE. THE STORM IS MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL...AND STRONG WIND
GUSTS AROUND 45 MPH.

RESIDENTS OF THE COMMUNITY OF SEMINOLE SHOULD SEEK SAFE SHELTER AS
THIS STORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE IN MIDLAND.

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Eddy

When
May 8, 1:12 AM MST to 8:12 AM MST
Where
Eddy County, Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Multiple reports of at least six inches of water flowing over several streets in the city of Carlsbad. The flooding continued for several hours.

Flash Flood, Eddy

When
May 8, 4:28 AM MST to 9:28 AM MST
Where
Eddy County, Artesia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.830, -104.400

Heavy rainfall over the city of Artesia produced flash flooding, with streets flooded up to a foot deep.

Thunderstorm Wind, Eddy

When
May 8, 5:30 AM MST
Where
Eddy County, 4 mi S of Artesia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.772, -104.400

A 40 foot tall and three foot wide Elm tree was blown over. No other damage was reported.

Hail, Lea

When
May 8, 7:14 AM MST
Where
Lea County, Hobbs
Measured
0.88 in hail
Reported by
Public
Coordinates
32.700, -103.130

Flash Flood, Lea

When
May 8, 8:26 AM MST to 10:26 AM MST
Where
Lea County, Hobbs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.700, -103.130

Widespread street flooding occurred in Hobbs as a result of heavy rainfall.

Hail, Lea

When
May 8, 9:34 AM MST
Where
Lea County, Eunice
Measured
1.75 in hail
Reported by
Public
Coordinates
32.430, -103.150

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34918, 34916, 34681, 34673, 34917, 34674.